Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 1, NWS Boise, ID

March 12, 2018Ada County, Elmore County, Owyhee County, Idaho

NWS Boise, ID issued this wind advisory at Mar 12, 2018, 2:29 PM MDT for Ada County, Elmore County, Owyhee County, Idaho. It took effect at Mar 13, 2018, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2018, 2:29 PM MDT (20:29 UTC)
In effect from
Mar 13, 2018, 12:00 PM MDT
Expired
Mar 14, 2018, 12:00 AM MDT
In force
12 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Elmore County, ID, Owyhee County, ID

The radar

The Boise radar (KCBX), 46 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WWUS75 KBOI 122029
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
229 PM MDT Mon Mar 12 2018

...STRONG WINDS WILL DEVELOP TUESDAY IN PART OF THE UPPER TREASURE
VALLEY...

.An upper level system will move move onto the coast of the
Pacific Northwest tomorrow. A strong area of low pressure at the
surface will develop over Oregon, while high pressure remains
entrenched over eastern Idaho. The tight pressure gradient 
between these two features will result in strong winds across the 
Upper Treasure Valley. The strongest winds will be east of Boise,
through Mountain Home, and west of Glenns Ferry.

IDZ014-131130-
/O.NEW.KBOI.WI.Y.0001.180313T1800Z-180314T0600Z/
Upper Treasure Valley-
229 PM MDT Mon Mar 12 2018

...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO MIDNIGHT MDT
TUESDAY NIGHT...

The National Weather Service in Boise has issued a Wind Advisory,
which is in effect from noon Tuesday to midnight MDT Tuesday
night. 

* WINDS...Sustained southeast winds 30 to 35 mph with gusts to 45
  mph.

* TIMING...Tuesday, from early afternoon through late evening. 

* IMPACTS...These winds may result in dangerous driving
  conditions, especially for high-profile and/or light-loaded
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
090 
WWUS75 KBOI 130924
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
324 AM MDT Tue Mar 13 2018

...VERY WINDY LATER TODAY IN THE UPPER TREASURE VALLEY...

.A storm off the Oregon coast will develop surface low pressure
in eastern Oregon today. The gradient between this low and 
surface high pressure in eastern Idaho will produce gusty east or
southeast winds across southern Idaho this afternoon and evening.
The windiest area will be the Upper Treasure Valley east of 
Boise, through Mountain Home, and west of Glenns Ferry.

IDZ014-132100-
/O.CON.KBOI.WI.Y.0001.180313T1800Z-180314T0600Z/
Upper Treasure Valley-
324 AM MDT Tue Mar 13 2018

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT...

* WINDS...Sustained southeast 25 to 35 mph with gusts to 45 mph.

* TIMING...Early this afternoon through late evening.

* IMPACTS...These winds may result in dangerous driving 
  conditions, especially for high-profile and/or light-loaded 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
036 
WWUS75 KBOI 131959
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
159 PM MDT Tue Mar 13 2018

...VERY WINDY LATER TODAY IN THE UPPER TREASURE VALLEY...

.A storm off the Oregon coast has developed surface low pressure 
in eastern Oregon. The gradient between this low and surface high
pressure in eastern Idaho will produce gusty east or southeast 
winds across southern Idaho this afternoon and evening. The 
windiest area will be the Upper Treasure Valley east of Boise, 
through Mountain Home, and west of Glenns Ferry.

IDZ014-140600-
/O.CON.KBOI.WI.Y.0001.000000T0000Z-180314T0600Z/
Upper Treasure Valley-
159 PM MDT Tue Mar 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WINDS...Sustained southeast 25 to 35 mph with gusts to 45 mph.

* TIMING...Through late evening.

* IMPACTS...These winds may result in dangerous driving 
  conditions, especially for high-profile and/or light-loaded 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
833 
WWUS75 KBOI 140558
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
1158 PM MDT Tue Mar 13 2018

...Wind advisory allowed to expire...

.Winds have diminished below advisory levels.

IDZ014-140700-
/O.EXP.KBOI.WI.Y.0001.000000T0000Z-180314T0600Z/
Upper Treasure Valley-
1158 PM MDT Tue Mar 13 2018

...WIND ADVISORY HAS EXPIRED...

Winds have diminished to below advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Mar 12, 9:46 AM MDT, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 12, 9:46 AM MDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Boise ID
946 AM MDT Mon Mar 12 2018

.DISCUSSION...Mostly sunny and mild today with increasing east to
southeast winds. A strong system is headed in for tomorrow and
tomorrow night. This will bring even stronger winds, and chance
for thunderstorms, and temperatures 10-20 degrees above
normal Tuesday, and a cold front moving slowly through the area
from west to east Tuesday afternoon through Wednesday morning.
There will be no changes to the current forecast at this time.

&&

.AVIATION...VFR under clear skies today. Easterly surface winds of
10-20 kts across open terrain today. Winds aloft to 10k feet MSL:
south to southwest 10-25kts.

&&

.PREV DISCUSSION...
SHORT TERM...Warmer and increasingly windy through Tuesday.
Tuesday will be the warmest day so far this year especially on
the Idaho side.  In Oregon clouds and showers will begin a
cooling trend Tuesday afternoon.  Upper level ridge over our
area today will shift east of us tonight and Tuesday.  As it
does, our CWA will come under southwesterly flow aloft tonight,
then stronger and warmer southerly flow aloft later Tuesday.
Meanwhile, east-to-west surface pressure gradient will tighten
significantly Tuesday causing gusty southeast winds 20 to 30 mph
with gusts to 40 mph in the Snake Basin.  These winds will also
have a downslope component which will add to the warming Tuesday.
Finally, the models have been 2-3 degrees too cool on max temps
recently, and correcting for that will result in highs well up
into the 60s in the Snake Basin Tuesday, with 70 degrees possible
in the Treasure Valley.  Oregon valleys will also reach the 60s
today and Tuesday.  No daily record highs are expected, however.
Mountain highs will be in the 40s and 50s, coolest in snow-
covered areas.

Tuesday afternoon a Pacific cold front will approach eastern
Oregon.  Instability will increase ahead of the front for a slight
chance of thunderstorms Tuesday afternoon as far east as the
Owyhee Mountains.  Showers will overspread Harney County Tuesday
afternoon and into parts of Malheur and Baker Counties late in
the day.  Idaho will stay dry through Tuesday.

LONG TERM...Tuesday night through Monday...Wet weather will
continue Tuesday night and Wednesday, along with a slight chance of
thunderstorms Tuesday evening as the deep upper level trough begins
to push inland. Precipitation will be mainly in the form of rain
Tuesday night, but snow levels will lower to between 5000 and 6000
feet on Wednesday, and between 4000 and 5000 feet Wednesday night.
Scattered showers will continue through Saturday. Chances of
precipitation will decrease Saturday night through Monday as the
trough exits to the east. Temperatures will gradually cool through
the period, from around 5 degrees above normal Wednesday to around
5 degrees below normal on Monday.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...SP
AVIATION.....DG
PREV SHORT TERM...LC
PREV LONG TERM....JT

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.